(WKBW release) Erie County Commissioner of Health Dr. Gale Burstein on Thursday spoke about the danger associated with the use of synthetic cannabinoids, substances rendered illegal by the Drug Enforcement Agency and which are used by teens and young adults to mimic the effects of marijuana.
According to a news release:
“Synthetic cannabinoids constitute a danger to the health, safety and welfare of the people of Erie County, especially young people,” Burstein noted. “They have been linked to severe adverse reactions, including kidney failure and death. Products containing synthetic cannabinoids are often marketed as ‘legal’ incense, herbal mixtures or potpourri, but what they really are is a chemically-coated plant material with serious side effects when abused.”
The products are sold online and in convenience or smoke shops, and often carry a “not for human consumption” label. They are sold under many different names, including K3, Genie, Séance, Spice, and others. These substances are most commonly smoked to release their chemical properties, with users reporting that highs can last between 30 minutes and 2 hours, and may include out-of-body experiences. Other common symptoms reported include: tachycardia (increased heart rate), paranoia, nausea and vomiting, confusion, drowsiness, headache, hypertension, seizures, and loss of consciousness.
Dr. Burstein added, “Calls to New York State Poison Control centers relating to synthetic cannabinoids consumption have increased dramatically over the past year. However, these calls reflect only a small percentage of actual instances of poisoning. ECDOH believes that many additional Erie County residents have been harmed as a result of using products containing synthetic cannabinoids.”